Georgia, 2019

Winter Storm and Winter Weather in Georgia, January 29, 2019

January 29, 2019 · NWS FFC · 9 events in 8 counties and zones

Cold air spilling in behind a strong cold front brought a brief period of light to moderate snow to portions of north Georgia the morning of January 29th. Due to temperatures at or slightly above freezing and a very warm ground, mainly light accumulations were reported.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Cold air spilling in behind a strong cold front brought a brief period of light to moderate snow to portions of north Georgia the morning of January 29th. Due to temperatures at or slightly above freezing and a very warm ground, mainly light accumulations were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 29, 3:54 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 29, 3:54 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
354 AM EST Tue Jan 29 2019

.SHORT TERM /Today through Wednesday/...

Main concerns are will there be any snow on the back edge of precip
today and if so, how much will accumulate. Relying heavily on
observed trends for forecast through 18Z today. KHTX radar shows
back edge of precip moving into northcentral AL with temps still in
the mid to upper 30s just behind back edge. Few if any observations
of snow in this area, though did see one mPing snow report near
Fayetteville TN north of Huntsville. Also worth noting that trends
over last 6 hours of HRRR runs has shown warmer temps ahead of the
front over ATL metro, indicating front may be moving in slower than
expected.

As of this writing, have used colder side of guidance solutions for
temps, however with warmer temps ahead and along front, am getting a
little lower snow amount totals than prev forecast. Also seeing this
trend in 00Z NAM, GFS, CMC and ECMWF amounts. Based on these lower
totals and observed and near term model trends, have downgraded
warning to an advisory over north GA. Will continue to monitor far
for possible early cancellation once back edge of precip moves in
and we get more reports.

Still concern for refreezing of liquid around and after sunset as
temps fall below 30F. Fortunately, total liquid equivalent precip
still only expected to be 0.15 to 0.20 inches across northwest 1/2
of state for this event with lesser amounts to the southeast. If we
get enough sunshine and winds in the afternoon, we could evaporate
the bulk of water on roads, however there remains some uncertainty.
Sheltered areas will see much less wind and evaporation and will be
more susceptible to refreezing.

Winds will die down late tonight but pick back up Wednesday and
could approach advisory criteria.

SNELSON

.LONG TERM /Wednesday Night through Monday/...

Cold start to the extended forecast period quickly moderates as the
persistent, deep upper trough over the eastern U.S. shifts off shore
and the general upper flow de-amplifies by the end of the work week.
Region comes under, then remains under, the weak, nearly zonal,
southern branch through the majority of the period. Series of weak,
fairly quick-moving, waves zip through the flow across the region
bringing slight chance to chance POPs back into the forecast by the
weekend. Temperatures rebound to at or above normal for the weekend
and into early next week.

20

&&

.AVIATION...
06Z Update...
No major changes to the previous forecast. Storm system still on
track to move rapidly across the forecast area today. MVFR cigs
will spread across the region this morning and lift rapidly this
afternoon to VFR. West to southwest winds will become northwest
and gusty this afternoon. Band of rain and rain/snow mix will move
into the ATL area this morning with rain moving into AHN/CSG/MCN
by mid morning. The precip will exit by early to mid afternoon.

//ATL Confidence...06Z Update...
Medium confidence.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          49  22  43  23 /  80   5   0   0
Atlanta         46  23  40  24 / 100   5   0   0
Blairsville     38  16  31  16 /  80   5   0   0
Cartersville    42  20  39  20 /  90   5   0   0
Columbus        47  25  47  28 / 100   5   0   0
Gainesville     45  23  38  22 /  80   5   0   0
Macon           53  23  48  25 /  90   5   0   0
Rome            38  20  38  18 /  90   5   0   0
Peachtree City  46  21  44  23 / 100   5   0   0
Vidalia         61  26  47  30 /  90  10   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 PM EST this evening for the
following zones: Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Clayton...Cobb...Coweta...Dade...Dawson...DeKalb...
Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...Gordon...
Gwinnett...Hall...Haralson...Heard...Lumpkin...Murray...North
Fulton...Paulding...Pickens...Polk...South Fulton...Towns...
Union...Walker...White...Whitfield.

&&

SHORT TERM...SNELSON
LONG TERM....20
AVIATION...17
Hazardous weather outlook, Jan 29, 4:01 AM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
401 AM EST Tue Jan 29 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
401 AM EST Tue Jan 29 2019

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

...A winter weather advisory is in effect over portions of north
and west Georgia today...

Some snow accumulations are likely across portions of north
Georgia, generally north and west of I-85 as a cold front moves
through. There is still uncertainty regarding amounts of snow
accumulations and how far south and east the threat may extend,
however up to an inch of snow is likely, with locally higher
amounts possible.

Please refer to the winter weather product /ATLWSWFFC/ for more
specific information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Very cold temperatures are expected Wednesday and Thursday mornings
with wind chills in the teens.

Otherwise no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Chattooga

When
January 29, 5:00 AM EST to 10:00 AM EST
Where
Chattooga forecast zone
Reported by
Emergency Manager
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The Chattooga County Emergency Manager reported a trace of snow in the Menlo/Cloudland area.

Winter Weather, Walker

When
January 29, 5:00 AM EST to 11:00 AM EST
Where
Walker forecast zone
Reported by
Broadcast Media
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The local broadcast media reported a half of an inch of snow on Lookout Mountain.

Winter Storm, Murray

When
January 29, 6:00 AM EST to 12:00 PM EST
Where
Murray forecast zone
Reported by
Broadcast Media
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The local broadcast media reported 2 inches of snow measured on Fort Mountain.

Winter Weather, Murray

When
January 29, 6:00 AM EST to 12:00 PM EST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

A COOP observer reported a trace of snow in Eton.

Winter Weather, Fannin

When
January 29, 6:00 AM EST to 12:00 PM EST
Where
Fannin forecast zone
Reported by
Social Media
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

Reports of a trace of snow were received on social media from the Morganton and Blue Ridge areas.

Winter Weather, Pickens

When
January 29, 6:00 AM EST to 12:00 PM EST
Where
Pickens forecast zone
Reported by
Emergency Manager
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

The Pickens County Emergency Manager reported a trace of snow in the Talmadge and Sequoya Lake areas.

Winter Weather, Union

When
January 29, 7:00 AM EST to 1:00 PM EST
Where
Union forecast zone
Reported by
Public
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The public reported a third of an inch of snow in the Blairsville area.

Winter Weather, Towns

When
January 29, 7:00 AM EST to 1:00 PM EST
Where
Towns forecast zone
Reported by
Emergency Manager
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The Towns County Emergency Manager reported a trace of snow in the Lake Chatuge and Titus areas.

Winter Weather, Cobb

When
January 29, 8:00 AM EST to 10:00 AM EST
Where
Cobb forecast zone
Reported by
Trained Spotter
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

A trained spotter reported a trace of snow in Acworth.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799882, 799884, 799877, 799880, 799881, 799883, 799885, 799886, 799878.